Missouri, 2012

Hail in Missouri, June 17, 2012

June 17, 2012 · NWS EAX · 2 events in 1 county or zone

A warm front moved northeast across the area, during the afternoon hours of June 17, 2012. An area of scattered thunderstorms, produced a couple of hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front moved northeast across the area, during the afternoon hours of June 17, 2012. An area of scattered thunderstorms, produced a couple of hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 2:19 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT Sun Jun 17 2012

.DISCUSSION...

Short Range (Today through Tuesday)...

The only artifact left left behind by the MCV that moved across
Kansas and Missouri Saturday appears to be a weak wind shift line
oriented from northeast Kansas into central Missouri. Slightly
better moisture convergence in this region is supporting an
expansive cumulus field across this region from St Joseph and Kansas
City east to St. Louis. Looking a little farther afield, a couple of
shortwaves are noted on water vapor imagery; the Frost moving east
along the Canadian border into North Dakota, the second moving south
southeast through western Kansas.

Afternoon convective initiation continues to look possible owing to
the left over wind-shift line across the region. Visible satellite
imagery this afternoon shows some enhanced vertical development in
the field of clouds across central Missouri, which lines up with
expectations given upper air profiler winds through 850mb are lined
up perpendicular to the cumulus field. Question still remains though
whether the EML will hold enough to prevent convective initiation.
Shortwave traversing Kansas early this afternoon is beginning to
initiate storms across northern Texas, and as a result looks like it
will have little direct impact open this afternoon weather. However,
the mid-level trough associated with the shortwave moving into North
Dakota is beginning to have its effect across the central Plains.
Local aircraft soundings from Kansas City International Airport
indicate there is still a bit of a cap in place across the
Kansas-Missouri state-line, which might be strong enough to keep
initiation focused a little farther east along the wind-shift line
where the moisture convergence seems focused. Any storms that can
get going will have a limited potential for damaging wind gusts and
marginal hail as the shear across the region is rather weak.

Monday, the hot and muggy conditions from Sunday will only get
worse. With the shortwave along the Canadian border moving east, and
a third shortwave expected to dig into the Pacific Northwest, flow
across the Central Plains will cant a little to the southwest,
leaning the thermal ridge over across the northeast Kansas and
northern Missouri. Mixing, which will make the winds rather gusty, and
diabatic heating should help us realize afternoon highs Monday
spanning the 90s, with the highest readings -upper 90s!!!- expected
in extreme northeast Kansas and far northwest Missouri. Coupling the
hot temperatures with dew points in the 60s to around 70, and heat
index readings Monday will likely range from the 90s -central MO- to
around 105 -in NW MO-. Given the limited areal coverage of the
advertised heat indices of 105 or greater, have opted not to issue a
heat advisory for the northwest corner at this time, though the
overnight shift will need to reevaluate this.

Tuesday, southwest winds will remain rather gusty owing to a tight
pressure gradient across the region ahead of a frontal boundary
developing across the Northern Plains. Temperatures for Tuesday
should be a little cooler, though by little we are talking only a
couple of degrees, as the continued canting of the flow across the
Plains results in the hottest temperatures shifting a little north of
Missouri, focused across Central Kansas into Northeast Nebraska.
Still, afternoon highs should still be ranging through the low and
middle 90s, with heat indices in the upper 90s.

Cutter

Medium Range (Wednesday-Sunday)...

Many questions remains on just how far a front can reach into the
building ridge by Wednesday and Thursday. ECMWF/GFS continue to back
off on the southern extent of precipitation Wednesday night with the
likelihood of some sort of decaying MCS moving into northern
Missouri by early Thursday morning.  This should allow temperatures
to hold a few degrees cooler than earlier in the week with many
areas in the middle to upper 80s.

Latest trends suggest a rather potent warmup in temperatures is
possible as we move into next weekend.  Varying differences in the
amplification of mid-level ridging are apparent in this mornings
guidance, but model trends suggest a movement towards temperatures
remaining well into the 90s over much of the lower Missouri river
valley. Have bumped up populated guidance values a few degrees due
to some likely influence from cooler climatology biased data.

Dux

&&

.AVIATION...

For the 18Z TAFs...Cumulus clouds bubbling up along the Missouri
river this afternoon appears to be the preferred region for an
afternoon convective initiation, though given the perpendicular
nature of the profiler winds aloft expect the focus for initiation
to be just to the north and east of the terminals this afternoon.
Have kept with VCTS in the terminals for this afternoon as a result.
Now that the boundary layer has expanded in the heat of the day,
ceilings should stay in the VFR through the rest of the afternoon.
Though, will have to watch carefully in case any storms bubble up
closer to the terminals.

Otherwise, pressure gradient across the region is beginning to
tighten up in response to a low across the Northern Plains. This
trend will continue through the overnight hours keeping winds up a
bit overnight, and making the arrival of gusty winds for Monday
morning a certainty.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jun 17, 12:01 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN JUN 17 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
101 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MAJORITY OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS TO
DEVELOP WILL BE IN AN AREA ALONG AND TO THE NORTH OF A LINE FROM
SEDALIA TO NORTHERN KANSAS CITY...BUT SOUTH OF THE IOWA BORDER.
ALTHOUGH THE THREAT FOR SEVERE WEATHER IS RELATIVELY LOW...A FEW
ISOLATED STORMS COULD PRODUCE SOME SMALL HAIL OR A WIND GUST TO 50
MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY HOT TEMPERATURES WILL SPREAD INTO THE AREA ON MONDAY
WITH AFTERNOON READINGS IN THE MID TO UPPER 90S EXPECTED. DEWPOINTS
IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES UP TO 105 DEGREES
ACROSS NORTHWEST MISSOURI FOR THE AFTERNOON AND EARLY EVENING HOURS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE POTENTIAL FOR
THUNDERSTORMS MAY MOVE BACK INTO THE REGION...THOUGH THE SEVERE
THREAT LOOKS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON
INTO THE EARLY EVENING.

CUTTER

In the hours before

Special weather statement, Jun 17, 4:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT SUN JUN 17 2012

MOZ025-172300-
MACON MO-
534 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 600
PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CALLAO...OR 16 MILES
SOUTHWEST OF LA PLATA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA PLATA...ELMER AND SOUTH GIFFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3982 9270 3989 9280 4004 9276 4004 9247
TIME...MOT...LOC 2234Z 209DEG 24KT 3990 9269

CDB

The radar

The Pleasant Hill radar (KEAX), 189 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macon

When
June 17, 4:50 PM CST
Where
Macon County, 1.26 mi ESE of Mercyville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.960, -92.650

Hail, Macon

When
June 17, 4:57 PM CST
Where
Macon County, 3 mi S of Gifford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.987, -92.680

Quarter size hail was reported 3 miles south of Gifford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381810, 381811.